Childhood Diseases

Posted by: HMom | 2010-05-24


So many meds for my baby..

Hi Doc and once again thanks so much for sharing your years of experience with us moms...
My 17 month old has had phlemmy chest since 6 months old when she started creche, and was given anti biotics and benatoid and various other meds each month from June to Oct last year - nothing really helped for the phlemmy chest. This year in April it started again - i went ot a new paed and she had bronchial pneumonia. Was in hospital for4 days - no food allergies but a bit of a count but not very high to airborne allergies. Treated her with physio, nebulizing, celestamine, singulair. After that she was given seretide pump, singulair and zyrtec to take cronically. She took it for a month but something wasnt right with her - she was more aggressvie, not sleeping as normal - shouting in her sleep. Then she seemed not well again and paed put her back on celestamine and he said there was pressure in her ears (tested with some fancy computer thingy). The celestamine only helps for 5 hours..she was on it for 5 days then the doc said an additonal two dut to the pressure in her ears which i did not do. She is ok now but still coughs in the morning and evening. She is only on the seretide - i took her off the other meds. Do you think this is ok? The seretide seems to last 12 hours and then i can hear the cough is becoming a little tighter if i can put it that way. I dont like the idea of the Celestamine at all - it makes me very uncomfortable that my child is taking cortisone steroids...I have been called neurotic but my instincts play havoc with me . Also can I nebulize her with duolin if she is on the pump morning and night - say she got really phlemmy? What would your opinion be to treat my daughter? Sorry for the long story..

Expert's Reply



Thank you, you are welcome. You could solve your daughter's problems very simply by removing her from the creche. She is a typical 'creche syndrome' sufferer and is always catching illnesses from the other children there. You are correct and your daughter is getting unacceptable amounts of a very strong and long lasting cortisone called Celestamine and also Betanoid before. This cortisone can interfere with growth and can also cause other cortisone side effects if given for prolonged or repeated courses.She is also developing side effects on her other medication with her shouting while asleep. She may also be reacting to the Seretide which has a long acting bronchodilator which may cause tembling and jitteriness.Please have your daughter seen and treated by a a paediatric pulmonologist. There are experts in all the main centres in SA.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.